01.jpg

INNOVATION

Diseases and Conditions

Skin and gastrointestinal (GI) toxicities are among the most common adverse events caused by cancer therapies. These led to the emergence of the oncodermatology and oncogastroenterology disciplines, which focus on the diagnosis and management of skin and GI conditions, respectively, caused by cancer therapies.

ONCODERMATOLOGY

Skin toxicities are commonly observed in patients receiving cancer therapies such as VEGFR inhibitors, EGFR inhibitors, and capecitabine/5-flurouracil (5-FU). In severe cases, dose interruptions and discontinuations are required, which may diminish the effectiveness of cancer treatments. Among these, Hand-Foot Skin Reaction, Hand-Foot Syndrome and EGFR inhibitor-induced skin rash represent the greatest unmet needs.

 

Hand-Foot Skin Reaction

Hand-Foot Skin Reaction (HFSR) refers to symptoms affecting hands and feet, which is characterized by redness, marked discomfort or pain, swelling, tingling, and sometimes even blistering in the palms of the hands or the soles of the feet. HFSR occurs in patients taking multikinase inhibitors, especially VEGFR inhibitors. Depending on the inhibitor used, incident rates can exceed 50% of patients treated (Chu et al., 2007).

Current treatment strategies are generalized, focused on managing symptoms. In cases of severe HFSR, dose reduction or discontinuation is required. There is currently no FDA-approved therapy for the treatment of HFSR.

icon03.png

Hand-Foot Syndrome

Hand-foot syndrome (HFS) is a common toxicity in patients taking long-term 5-fluorouracil treatment and is the most frequently reported toxicity of oral capecitabine therapy (> 50% of patients) (Tebbutt et al., 2010). It is characterized by redness, marked discomfort or pain, swelling, tingling, and someitmes even blistering in hands and feet. When cancer therapy involves a combination of chemotherapy and targeted therapy, the incidence of severe HFS increases.

icon02.png

EGFR Inhibitor-Induced Skin Rash

Skin rash has been reported in 50-100% of patients treated with EGFR inhibitors (Chanprapaph et al., 2014). Current treatment strategies are generalized, focusing on managing symptoms. In severe cases, where rash would seriously affect daily life, a dose reduction or discontinuation is required. There is currently no FDA-approved therapy for managing this condition.

ONCOGASTROENTEROLOGY

Gastroinestinal toxicities are also among the top toxicities related to cancer therapies such as cytotoxic chemotherapy, targeted cancer therapy, and immune-oncology agents. There is no prophylactic treatment for CID. Targeted therapy-induced diarrhea (TTID) does not respond well to current anti-diarrhea agents. The main treatments for immuno-oncology agent-induced diarrhea are steroids and certain biologics, which may compromise the immune system.

icon04.png

Chemotherapy-Induced Diarrhea

 

The incidence of chemotherapy-induced diarrhea (CID) has been reported to be as high as 50-80% of treated patients (>30% grade 3-5), especially with 5-flurouracil (5-FU) bolus or some combination therapies of irinotecan and fluoropyrimidines (e.g., FOLFIRI, IFL, XELIRI) (Rothenburg et al., 1986, Leichman et al., 1995).

icon04.png

Targeted-Therapy Induced Diarrhea

 

Diarrhea is also a common side effect of tyrosine kinase inhibitors and immune checkpoint inhibitors. Up to 95% of patients receiving tyrosine kinase inhibitors develop diarrhea, with up to 40% of them having severe diarrhea (Secombe KR, et al., 2020).